MAUDE Adverse Event Report: MISONIX INC BONESCALPEL; ULTRASONIC SURGICAL SYSTEM

MISONIX INC BONESCALPEL; ULTRASONIC SURGICAL SYSTEM
Model Number MXB-S3
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 08/20/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This report is for the bone scalpel 4.4mm diamond standard shaver.The customer indicated that there was "a "limit" message on console after minimal use of 2 consecutive bur tips during a case with fractures noted to both tips at the end of the case" on 08/20/2020.Evaluation: the device has not been returned to misonix for a physical evaluation from the customer at this time.The ifu contains the following warnings and cautions: warning 1.2 the bonescalpel system is intended to be used in various types of invasive, surgical procedures.There may be indirect danger to the patient should the device fail during the procedure.It is recommended that the facility follows its back-up equipment protocols.Warning 4.3 ultrasonic tips can break under excessive use in extreme conditions, e.G.When cutting for extended / duration in tight cavities with limited lateral motion.The tip could break into two or more fragments with the main fragment remaining attached to the handpiece.All fragments must be retrieved immediately from the surgical site.The fragments should be checked to ensure that no further pieces are missing.It is possible that a fragment is propelled outside of the surgical cavity.Diagnostic imaging, such as x-ray, must be used if a fragment cannot be found to confirm that the broken piece is outside of the surgical cavity.Warning 4.4 breakage of ultrasonic tips will result in sharp edges that can be harmful to soft tissue even without activation of ultrasound.Tips can bend or deform before they actually brake.Tips showing signs of deformation or cracking should be replaced immediately since tip breakage is otherwise imminent.Do not bend or twist the ultrasonic tips since it reduces the structural integrity and can result in tip breakage during use.Dispose of deformed or broken tips immediately in a sharps container.Warning 6.1 immediately suspend operation if electrical fault appears on display and/or an electrical fault audible indicator sounds.Remove ultrasonic tip from surgical site.Turn mains power off.Do not touch any metallic parts of handpiece, extension, ultrasonic tip or generator while fault is indicated.Caution 4.2 insufficient irrigation and high tip pressure (loading) under extended exposure, e.G.In tight cavities, are to be avoided in bonescalpel hard tissue removal.It is recommended to withdraw and re-insert the ultrasonic tip repeatedly to re-establish adequate cooling and lubrication.Note 4.2 loose tip/tissue contact upon an initial bone incision can cause a thin tip to resonate not only longitudinally but also transversely.This can cause a thin tip to break.It is necessary to engage bone actively and with a minimal tip pressure greater than zero in order to prevent the shattering.Note 4.3: contact of the ultrasonic tip or the exposed extension with metal, surgical instruments or other objects during ultrasound use must be avoided.Such contact can damage the ultrasonic components very easily and may result in compromised performance, including failure.Discard any extensions or tips that show signs of damages like gouges, nicks or fractures.External aspiration may be used but it is recommended that a plastic suction tip should be used when in proximity with the probe tip.The investigation has been concluded.
 
Event or Problem Description
This report is for the bone scalpel 4.4mm diamond standard shaver.The customer indicated that there was "a "limit" message on console after minimal use of 2 consecutive bur tips during a case with fractures noted to both tips at the end of the case".

Brand Name
BONESCALPEL
Common Device Name
ULTRASONIC SURGICAL SYSTEM
Manufacturer (Section D)
MISONIX INC
1938 new highway
farmingdale NY 11735
MDR Report Key10553673
Report Number2435119-2020-00002
Device Sequence Number14123688
Product Code LFL
UDI-Device Identifier00841626101234
UDI-Public00841626101234
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K070313
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional
Initial Reporter Occupation Nurse
Remedial Action Replace
Type of Report Initial
Report Date (Section B) 09/18/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/28/2022
Device Model NumberMXB-S3
Device Lot Number193064
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/10/2020
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/24/2020
Initial Report FDA Received Date09/18/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1